Volume 10, issue 1 (2006)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 23
Issue 7, 3233–3749
Issue 6, 2701–3231
Issue 5, 2165–2700
Issue 4, 1621–2164
Issue 3, 1085–1619
Issue 2, 541–1084
Issue 1, 1–540

Volume 22, 7 issues

Volume 21, 6 issues

Volume 20, 6 issues

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Subscriptions
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Ethics Statement
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Author Index
To Appear
 
Other MSP Journals
Stabilization in the braid groups I: MTWS

Joan S Birman and William W Menasco

Geometry & Topology 10 (2006) 413–540
Bibliography
1 J W Alexander, A lemma on systems of knotted curves, Proc. Nat. Acad. Sci. USA 9 (1923) 93
2 D Bennequin, Entrelacements et équations de Pfaff, from: "Third Schnepfenried geometry conference, Vol. 1 (Schnepfenried, 1982)", Astérisque 107, Soc. Math. France (1983) 87 MR753131
3 J S Birman, Braids, links, and mapping class groups, Princeton University Press (1974) MR0375281
4 J S Birman, E Finkelstein, Studying surfaces via closed braids, J. Knot Theory Ramifications 7 (1998) 267 MR1625362
5 J S Birman, M D Hirsch, A new algorithm for recognizing the unknot, Geom. Topol. 2 (1998) 175 MR1658024
6 J S Birman, W W Menasco, Stabilization in the braid groups II: Applications to transverse knots, arXiv:math.GT/0310280
7 J S Birman, W W Menasco, Studying links via closed braids IV : Composite links and split links, Invent. Math. 102 (1990) 115 MR1069243
8 J S Birman, W W Menasco, Studying links via closed braids I : A finiteness theorem, Pacific J. Math. 154 (1992) 17 MR1154731
9 J S Birman, W W Menasco, Studying links via closed braids V : The unlink, Trans. Amer. Math. Soc. 329 (1992) 585 MR1030509
10 J S Birman, W W Menasco, Studying links via closed braids VI : A nonfiniteness theorem, Pacific J. Math. 156 (1992) 265 MR1186805
11 J S Birman, W W Menasco, Studying links via closed braids III : Classifying links which are closed 3–braids, Pacific J. Math. 161 (1993) 25 MR1237139
12 J S Birman, W W Menasco, On Markov’s theorem, J. Knot Theory Ramifications 11 (2002) 295 MR1905686
13 J S Birman, M Rampichini, P Boldi, S Vigna, Towards an implementation of the B–H algorithm for recognizing the unknot, J. Knot Theory Ramifications 11 (2002) 601 MR1915499
14 J S Birman, N C Wrinkle, On transversally simple knots, J. Differential Geom. 55 (2000) 325 MR1847313
15 G Burde, H Zieschang, Knots, 5, Walter de Gruyter & Co. (1985) MR808776
16 P R Cromwell, Embedding knots and links in an open book I : Basic properties, Topology Appl. 64 (1995) 37 MR1339757
17 I Dynnikov, Arc presentations of links: monotonic simplification, arXiv:math.GT/0208153
18 T Fiedler, A small state sum for knots, Topology 32 (1993) 281 MR1217069
19 J Hempel, 3–Manifolds, Princeton University Press (1976) MR0415619
20 K Kawamuro, Failure of the Morton–Franks–Williams inequality, arXiv:math.GT/0509169
21 R Kirby, A calculus for framed links in S3, Invent. Math. 45 (1978) 35 MR0467753
22 S Lambropoulou, C P Rourke, Markov’s theorem in 3–manifolds, Topology Appl. 78 (1997) 95 MR1465027
23 A A Markov, Uber die freie Aquivalenz geschlossener Zopfe, Recueil Mathematique Moscou 1 (1935) 73
24 W W Menasco, Closed braids and Heegaard splittings, from: "Knots, braids, and mapping class groups—papers dedicated to Joan S. Birman (New York, 1998)", AMS/IP Stud. Adv. Math. 24, Amer. Math. Soc. (2001) 131 MR1873114
25 W W Menasco, On iterated torus knots and transversal knots, Geom. Topol. 5 (2001) 651 MR1857523
26 H R Morton, Infinitely many fibred knots having the same Alexander polynomial, Topology 17 (1978) 101 MR486796
27 H R Morton, An irreducible 4–string braid with unknotted closure, Math. Proc. Cambridge Philos. Soc. 93 (1983) 259 MR691995
28 H R Morton, Threading knot diagrams, Math. Proc. Cambridge Philos. Soc. 99 (1986) 247 MR817666
29 M Scharlemann, A Thompson, Thin position and Heegaard splittings of the 3–sphere, J. Differential Geom. 39 (1994) 343 MR1267894
30 J Singer, Three-dimensional manifolds and their Heegaard diagrams, Trans. Amer. Math. Soc. 35 (1933) 88 MR1501673
31 P Traczyk, A new proof of Markov’s braid theorem, from: "Knot theory (Warsaw, 1995)", Banach Center Publ. 42, Polish Acad. Sci. (1998) 409 MR1634469
32 F Waldhausen, Heegaard–Zerlegungen der 3–Sphäre, Topology 7 (1968) 195 MR0227992
33 J Zablow, Loops, waves and an algebra for Heegaard splittings, PhD thesis, City University of New York (1999)